Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 53, NWS Las Vegas, NV

July 25, 2011Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 25, 2011, 4:20 PM MST for Mohave County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2011, 4:20 PM MST (23:20 UTC)
Expired
Jul 25, 2011, 6:15 PM MST
In force
115 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 139 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WGUS55 KVEF 252320
FFWVEF
AZC015-260115-
/O.NEW.KVEF.FF.W.0053.110725T2320Z-110726T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
420 PM MST MON JUL 25 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 615 PM MST.

* AT 405 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM 8 MILES SOUTH OF DIAMOND M
  RANCH...OR 36 MILES NORTHEAST OF WIKIEUP. THE STORM PRODUCING
  VERY HEAVY RAIN WAS SLOWLY MOVING TO THE NORTHWEST.

* LOCATIONS IMPACTED INCLUDE...DIAMOND M RANCH AND INTERSTATE 40
  FROM EAST OF KINGMAN NEAR MILE MARKER 80...EAST TO THE
  MOHAVE/COCONINO COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3503 11345 3534 11365 3545 11357 3549 11341
      3547 11333 3545 11332 3505 11332

$$

JENSEN
2 follow-up statements
029 
WGUS75 KVEF 260016
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
516 PM MST MON JUL 25 2011

AZC015-260115-
/O.CON.KVEF.FF.W.0053.000000T0000Z-110726T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
516 PM MST MON JUL 25 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 503 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS
LOCATED 9 MILES WEST OF DIAMOND M RANCH...OR 29 MILES EAST OF 
KINGMAN. THE THUNDERSTORM WITH EXCESSIVE RAIN WAS MOVING SLOWLY TO 
THE WEST.

A REMOTE RAIN GAGE LOCATED IN THE UPPER WILLOW CREEK DRAINAGE 
REPORTED THAT 0.83 INCHES OF RAIN HAD FALLEN IN THE PAST 45 
MINUTES...ENDING AT 515 PM MST.

LOCATIONS IMPACTED INCLUDE...DIAMOND M RANCH AND INTERSTATE 40   
FROM EAST OF KINGMAN NEAR MILE MARKER 80...EAST TO THE   
MOHAVE/COCONINO COUNTY LINE..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3503 11345 3534 11365 3545 11357 3549 11341
      3547 11333 3545 11332 3505 11332

$$

JENSEN
597 
WGUS75 KVEF 260110
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
610 PM MST MON JUL 25 2011

AZC015-260117-
/O.EXP.KVEF.FF.W.0053.000000T0000Z-110726T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
610 PM MST MON JUL 25 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MST FOR CENTRAL
MOHAVE COUNTY...

THUNDERSTORMS HAVE MOVED OUT OF THE AREA AND ALTHOUGH LIGHT RAIN IS 
STILL POSSIBLE INTO THE EVENING...HEAVY RAINFALL IS NO LONGER 
EXPECTED. THUS THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AS 
OF 615 PM MST.

HOWEVER...PERSONS TRAVELING IN EAST CENTRAL MOHAVE COUNTY...ALONG 
INTERSTATE 40 AND IN THE BIG SANDY WASH AREA SHOULD BE AWARE THAT 
PONDING OF WATER ON THE HIGHWAY MAY BE ENCOUNTERED. IN ADDITION 
FLOWING WATER IN NORMALLY DRY WASHES AND LOW LYING AREAS MAY OCCUR 
FOR SEVERAL HOURS. BE ESPECIALLY CAUTIOUS AFTER SUNSET AS WATER IS 
ESPECIALLY HARD TO SEE AT NIGHT.

LAT...LON 3503 11345 3534 11365 3545 11357 3549 11341
      3547 11333 3545 11332 3505 11332

$$

JENSEN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:28 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 25, 2:28 PM MST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
228 PM PDT MON JUL 25 2011

.SYNOPSIS...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH TONIGHT AS MONSOON MOISTURE REMAINS IN PLACE. DRIER AIR WILL
PUSH IN FROM THE WEST TOMORROW...LIMITING THUNDERSTORM CHANCES TO
AREAS NEAR AND EAST OF LAS VEGAS TOMORROW AND MOHAVE COUNTY
WEDNESDAY. MOISTURE WILL BEGIN TO PUSH BACK IN AS EARLY AS
THURSDAY...WITH THUNDERSTORM CHANCES SPREADING AREAWIDE BY SATURDAY.
HIGH TEMPERATURES WILL BE NEAR NORMAL THROUGH THE WEEK.
&&

.SHORT TERM...SATELLITE LOOP SHOWED CLOUDS FILLING IN OVER ALL BUT
ESMERALDA AND THE NORTHWEST THIRD OF INYO COUNTY. ISOLATED SHOWERS
AND THUNDERSTORMS WERE DEVELOPING SOUTH OF AN ARC ROUGHLY FROM FORT
IRWIN THROUGH THE SOUTHERN END OF THE NEVADA NATIONAL SECURITY SITE
TO ALAMO. MOST OF THESE SHOULD DIE WITH THE LOSS OF DAYTIME
HEATING...ALTHOUGH STORMS OVER MOHAVE COUNTY COULD GO ALL NIGHT
THANKS TO THE MESOSCALE CONVECTIVE VORTEX NEAR THE MARICOPA/LA
PAZ/YUMA TRIPLE POINT. MODELS SUGGEST THAT DRIER AIR SHOULD ALREADY
BE INVADING THE NORTHWEST EXTREMES OF OUR CWA...WHICH IS BORNE OUT
BY THE LACK OF CLOUDINESS NOTED ABOVE AS WELL AS WATER VAPOR
LOOP...WHICH SHOWS MOIST AIR NO LONGER MAKING NORTHWESTWARD PROGRESS
IN THIS AREA AS THE BATTLE SLOWLY TIPS IN FAVOR OF THE DRIER
SOUTHWEST FLOW. THIS SHOULD SCOUR THE MOISTURE OUT OF THE WESTERN
HALF OR SO OF THE CWA TOMORROW...AND LIMIT IT TO MOHAVE COUNTY
WEDNESDAY. HOWEVER...RECENT TRENDS SUGGEST THAT THE DRY PERIOD COULD
BE MUCH SHORTER THAN PREVIOUSLY THOUGHT...WITH MOISTURE POSSIBLY
SLOSHING BACK TO THE NORTHWEST AS EARLY AS THURSDAY. INCREASED POPS
A LITTLE BIT THEN...BUT WOULD PREFER TO WAIT ANOTHER DAY TO SEE IF
THE TREND CONTINUES BEFORE JUMPING ON IT.

.LONG TERM...FRIDAY THROUGH MONDAY...MODELS ARE FORECASTING A FAIRLY
MOIST ENVIRONMENT ACROSS MUCH OF THE CWA NEXT WEEKEND AS A SOUTHEAST
UPPER LEVEL FLOW PATTERN CONTINUES TO PRIME THE ATMOSPHERE. AT LEAST
ISOLATED...IF NOT SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE EACH
DAY BUT MORE WIDESPREAD COVERAGE WILL DEPEND ON SOME TYPE OF TRIGGER
OTHER THAN TOPOGRAPHY/DAYTIME HEATING TO PROVIDE A LIFTING
MECHANISM. WINDS OVERALL FOR LATE IN THE WEEK INTO EARLY THE
FOLLOWING WEEK ARE EXPECTED TO BE SOUTHERLY AND AT TIMES GUSTY
DURING THE AFTERNOON HOURS. TEMPERATURES TO REMAIN HOT BUT WILL
LIKELY STAY BELOW NORMAL DUE TO THE ABUNDANT MOISTURE.
&&

.AVIATION...FOR MCCARRAN...SOUTH TO SOUTHWEST WINDS 8-14 KTS WITH
GUSTS FROM 20-25KTS AND SCT-BKN CLOUD COVER AOA 10K-14K FEET THROUGH
THIS EVENING. WINDS COULD BECOME ERRATIC AND GUSTY IF THUNDERSTORM
OUTFLOW BOUNDARIES ARE ABLE TO MAKE IT INTO THE VALLEY. THE BEST
CHANCE FOR THUNDERSTORMS WILL BE IN THE MOUNTAINS AROUND THE VALLEY
THROUGH THIS EVENING...BUT IT LOOKS TOO STABLE OVERALL AT THIS TIME
FOR ANY THUNDER IN THE VALLEY. SHRA AND TSRA ARE EXPECTED IN THE
PEACH SPRINGS AND MORMON MESA APPROACH CORRIDORS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SOUTHERLY WINDS WITH GUSTS OF 20-25 KTS ARE EXPECTED TO
CONTINUE WITH SCT-BKN CLOUDS AOA 10K-14K FEET THROUGH THIS EVENING.
THUNDERSTORMS COULD IMPACT MOHAVE...SOUTHERN AND NORTHEAST CLARK...
EASTERN LINCOLN AND SOUTHEASTERN SAN BERNARDINO COUNTIES BRINGING
THE POTENTIAL FOR GUSTY AND ERRATIC WINDS ALONG WITH REDUCED CIGS
AND VSBY IN AND NEAR THUNDERSTORM ACTIVITY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 25, 4:08 AM MST, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
408 AM PDT MON JUL 25 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-260700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
408 AM PDT MON JUL 25 2011 /408 AM MST MON JUL 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MONSOON MOISTURE WILL BRING CONSIDERABLE CLOUD COVER AND SOME
LIGHT SHOWERS TO THE AREA TODAY. THE AIR MASS IS SOMEWHAT STABLE
HOWEVER AND THUNDERSTORM ACTIVITY WILL BE LIMITED WITH JUST A
SLIGHT CHANCE OF STORMS GENERALLY EAST OF LAS VEGAS THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DRY AIR WILL BEGIN TO MOVE IN FROM THE WEST TUESDAY BUT THE
EASTERN PORTIONS OF THE AREA WILL STILL HAVE A CHANCE OF
THUNDERSTORMS. AS THE DRY AIR PUSHES EAST...THUNDERSTORMS CHANCES
WILL BE LIMITED TO EASTERN MOHAVE COUNTY WEDNESDAY WITH NO STORMS
EXPECTED ON THURSDAY. MOISTURE WILL BEGIN TO RETURN OVER THE
WEEKEND AS SOUTHEAST FLOW REDEVELOPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.